Mar 16, 2003
Dear Doct, Are the PI the cause of weight loss and swollen veins? I'm on Norvir, Fortovase and Combivir (I switched from Zerit to Combivir 4 months ago). My triglyceride/cholesterol/sugar are very high. I heard the new drug , ATAZANAVIR, does not affect them. WOuld you switch the PI to Atazanavir? What about Sustiva? I asked to my doct about switching to Sustiva, but it says it's not strong enough. I started therapy with VL > 5 millions and CD4 at 19...in bad shape in other words. Now I'm CD4 at 280 and VL undetectable. The lipoatrophy really bothers me..I would love to find a way to stop and to get my fat on my arms and legs back. Please doct, give me your opinion on what would you suggest to your patient in the same condition. I appreciate your work and I would like to take this opportunity to thank you.
Response from Dr. Cohen
Lipoatrophy - our term for fat loss in the face, arms and thighs - bothers a lot of people - it can make us look sick even though the numbers - as you report - are healthy. And this is a big problem - that we are starting to have some insight into.
It appears surprisingly that the protease inhibitors (PIs) - the Norvir/Fortovase you are on - are NOT the cause of these changes. When there are body shape changes from the PIs - it is much more likely to be the fat accumulation in the belly area, instead of the fat loss you note. The fat loss appears to be linked much more to the use of the nucleosides - in your case the Combivir. It seems - though we cannot be absolutely sure - that the AZT in the combivir is likely to blame - more than the 3TC that is also in this combination tablet.
Now - the PIs are certainly responsible for the elevated triglycerides and cholesterol and even the blood sugar - and it is also true that the newest PI in development called atazanavir is safer with regard to these issues and could normalize these values. We are less certain at this point how much that will lead to less changes in fat increases in the belly area - but it is a hopeful sign that these others problems are not seen with this new PI. It however is only available through an expanded access program - it is not yet approved for sale anywhere and not all clinicians are able to use the early access program. It may not be as powerful as the double PI combination you are now on however - and this is certainly worth discussing. However - if this is your first antiviral combination - and you never had any resistance to these drugs - it is certainly possible that a different drug instead of the double PI can now be used safely given how well your counts have recovered, and how well your virus has been controlled. The idea is that it may take less drug potency to maintain control than it did to establish it in the first place. But this change is unclear about what it would do to reverse the fat loss - it would only address the lipids/sugar issues.
To address the fat loss - studies have shown that there is slow but steady recovery when we change the nucleosides. So in your case - one option is to stop the AZT, and instead, put a drug like tenofovir/Viread. This is just if not even more potent as an antiviral - and in recent studies after two years still had a very low rate of fat loss seen. Only 1% of people on a tenofovir based combination had seen fat loss after two years - an encouraging sign.
Now, while the nucleosides are more linked to fat loss, and the PIs linked to fat gain and increases in lipids - there is some evidence that when we combine nucleosides and PIs - we see more changes as a result of this combination that what we see when we use other antiviral combinations. So - for example - you might see more improvement by making two changes - like stopping the AZT, starting tenofovir, AND switching the PIs to another drug. You for example mention the Sustiva - and this is actually a very powerful drug that in studies has shown effective control - as much as PIs offer. There are some unique side effects to this drug - mainly changes in sleep and possibly in mood to consider. In addition this drug may be less successful if you have ever had viral load increases while on your antivirals - meaning if there was resistance to some of these drugs. But if not - many have been able to substitute Sustiva for a PI - or PI combination - safely and successfully.
And a combination of Sustiva with Tenofovir/Viread and 3TC is about the safest combo we know of to prevent any more fat loss. That's the one on which we see only 1% with visually obvious fat loss after two years. Which means in your case we'd then see how well your body can recover from the damage that was done given this safer combination. It can recover - but it may take a while... like years. These changes can take a while, and may not fully recover... but it does happen. Research is going on into other approaches to speed this up - but for now - this is the state of the art with regard to maintaining meds and doing the least harm in terms of lipodystrophy.
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Chlamydia And Gonorrhea Test Called?
- What Do I Do When My Shingles Scab Over?
- What Causes Aphthous Ulcers Of The Tongue?
- What Are The Chances Of Passing Chlamydia With A Condom?
- Risk Using No Condom When One Partner Has Herpes But Not On An Outbreak
- How Can You Tell The Difference Between Zit And Herpes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.